Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2024, 4:25 PM CDT for 8 counties in Iowa. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2024, 4:25 PM CDT (21:25 UTC)
- Expired
- May 21, 2024, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hardin County, IA, Marshall County, IA, Story County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:34 PM CDT | TSTM WND DMG | Blairsburg, IA | Very strong winds and power outage reported. |
| May 21, 4:51 PM CDT | HAIL 1 | Alden, IA | Report from mPING: Quarter. |
| May 21, 5:06 PM CDT | TSTM WND GST 60 | Hubbard, IA | Town without power. |
| May 21, 5:10 PM CDT | TSTM WND GST 64 | 2 Sw Hampton, IA | |
| May 21, 5:13 PM CDT | TSTM WND DMG | 2 Wnw New Providence, IA | Emergency manager reported damage to farm outbuildings east of Hubbard. Time estimated with radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
454
WUUS53 KDMX 212125
SVRDMX
IAC015-069-075-079-083-127-169-197-212215-
/O.NEW.KDMX.SV.W.0113.240521T2125Z-240521T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
425 PM CDT Tue May 21 2024
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Story County in central Iowa...
Northwestern Marshall County in central Iowa...
Hardin County in central Iowa...
Southeastern Wright County in north central Iowa...
Southern Franklin County in north central Iowa...
Southwestern Grundy County in central Iowa...
Northeastern Boone County in central Iowa...
Hamilton County in central Iowa...
* Until 515 PM CDT.
* At 425 PM CDT, a severe thunderstorm was located near Big Wall
Lake, or 11 miles southeast of Clarion, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Webster City, Iowa Falls, Hampton, Eldora, Story City, Ackley,
Roland, Jewell Junction, Gilbert, Big Wall Lake, Hubbard, Alden,
Zearing, Radcliffe, Dows, Ellsworth, Union, Williams, McCallsburg,
and Steamboat Rock.
This includes Interstate 35 between mile markers 120 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM CDT for central and
north central Iowa.
&&
LAT...LON 4208 9373 4261 9382 4281 9315 4222 9290
TIME...MOT...LOC 2125Z 234DEG 50KT 4262 9357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:42 PM CDT, 2 hours 43 minutes earlier. Its key messages:
- Take action for ALL weather warnings this afternoon with tornadoes, damaging wind gusts, and large hail all possible
- Renewed or prolonged flooding possible with rain that falls this afternoon with rivers rising
Area forecast discussion, May 21, 1:42 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 142 PM CDT Tue May 21 2024 .KEY MESSAGES... - Take action for ALL weather warnings this afternoon with tornadoes, damaging wind gusts, and large hail all possible - Renewed or prolonged flooding possible with rain that falls this afternoon with rivers rising && .DISCUSSION... Issued at 142 PM CDT Tue May 21 2024 Already one round of heavy rainfall moved through the state last night with 3 to 5 inches of rainfall in some areas with isolated higher amounts that led to flash flooding. Severe storms also moved over southern and parts of central Iowa in the morning hours. As a shortwave trough lifts northeastward and negatively tilts this afternoon, latest Warn on Forecast System (WoFS) is showing good airmass recovery with dewpoints rising 5 or so degrees ahead of a surface triple point. Low level kinematics are already strong and mid-levels are increasing as well. As the airmass recovers, WoFS shows strong instability with MLCAPE growing above 1500 J/kg and very favorable 0-500m and 0-1km SRH ahead of it as well. Hodographs show a bit more linear depiction, but initially they may be able to remain curved in the low levels. Therefore, concern and confidence remain high of rotating storms capable of tornadoes, including a few strong given the Particularly Dangerous Situation Tornado Watch issued earlier, damaging wind gusts including the potential of a few intense wind gusts (greater than 75 mph), and large hail larger than golf ball size. The hail size can be greater with rotating storms as hailstones recycle in the updraft. Rainfall with these storms of 1 to 2 inches will be possible and could cause new flash flooding or prolong or renew flooding with rivers rising as well from the recent and future rainfall. Storms will move quickly through our area this afternoon and be largely east of a Waterloo to Ottumwa line by around 7pm As we move into this evening, we will enter a several day period of drier conditions, which will be welcome for saturated soils and swollen streams. While river flooding will be peaking mid to late this week, no substantial rainfall is forecast until Thursday night into Friday. This is when the next shortwave trough will approach and pass north of the region and bring thunderstorms through the state. The timing may mitigate a wider severe risk, but instability and shear may be sufficient for a few strong to severe storms. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1235 PM CDT Tue May 21 2024 Main concern is severe thunderstorms that may have large hail and damaging wind gusts this afternoon. TEMPO lines are for best timing of storms with impacts that may need more limited as the storms move through than currently shown. Winds are gusty from the southeast early this afternoon, but will stay gusty as they become from the northwest behind the storms. A return to VFR conditions is forecast into tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 PM CDT this evening for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>083-092. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, May 21, 2:15 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 215 PM CDT Tue May 21 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 215 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of central Iowa, north central Iowa, northeast Iowa, northwest Iowa, south central Iowa, southeast Iowa, southwest Iowa, and west central Iowa. .DAY ONE...This Afternoon and Tonight A cold front that will be moving eastward across the state of Iowa to generate a line of strong-severe storms during the afternoon and evening hours with tornadoes, damaging winds, flash flooding, and large hail all possible with the strongest storms. The worst of the storms will be primarily during the 3 pm to 9 pm timeframe. Winds could gust over 40 mph at times this evening as the storms move off to the east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances return at times Friday and through the weekend. The severe weather potential for these days will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, May 21, 4:11 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
411 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Gst 2 WSW Algona 43.07N 94.27W
05/21/2024 M70 MPH Kossuth IA AWOS
AWOS station KAXA Algona Airport.
&&
JC/CHLocal storm report, May 21, 4:15 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
415 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Tstm Wnd Gst 2 NNE Fort Dodge 42.53N 94.17W
05/21/2024 M52 MPH Webster IA AWOS
AWOS station KFOD Fort Dodge Airport.
&&
JC/CHLocal storm report, May 21, 4:17 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
417 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Flood 2 NNW Ferguson 41.97N 92.88W
05/21/2024 Marshall IA Emergency Mngr
Several roads closed due to water over the
roads across the county. Several bridges
impassable due to flooding. A couple
landslides due to the flooding.
&&
JAZLocal storm report, May 21, 4:19 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
419 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tornado 3 E Fontanelle 41.30N 94.51W
05/21/2024 Adair IA Public
Reported by Trained Spotter.
&&
JC/CHLocal storm report, May 21, 4:20 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
420 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Hail Minburn 41.76N 94.03W
05/21/2024 E0.88 Inch Dallas IA Amateur Radio
&&Local storm report, May 21, 4:21 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
421 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail Dana 42.11N 94.24W
05/21/2024 M0.75 Inch Greene IA Public
Report from mPING Penny sized hail.
&&
JC/CHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 50 min |
| May 20, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 42 min |
| May 20, 9:12 PM CDT | River Flood Watch | DMX | Black Hawk | 24 hr |
| May 20, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 37 min |
| May 20, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago, Worth | 22 min |
| May 20, 10:20 PM CDT | Special Weather Statement | DMX | Hancock | 25 min |
| May 20, 10:35 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 25 min |
| May 20, 10:40 PM CDT | Special Weather Statement | DMX | Palo Alto, Pocahontas | 35 min |
| May 20, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 28 min |
| May 20, 11:16 PM CDT | Flash Flood Warning | DMX | Hancock, Kossuth, Winnebago | 6 hr |
| May 20, 11:30 PM CDT | Special Weather Statement | DMX | Carroll | 30 min |
| May 20, 11:34 PM CDT | Special Weather Statement | DMX | Guthrie | 26 min |
| May 20, 11:58 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 2 more | 36 min |
| May 21, 12:06 AM CDT | Special Weather Statement | DMX | Pocahontas | 24 min |
| May 21, 12:10 AM CDT | Special Weather Statement | DMX | Hancock | 35 min |
| May 21, 1:09 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 66 min |
| May 21, 1:20 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 40 min |
| May 21, 2:15 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 60 min |
| May 21, 2:32 AM CDT | Special Weather Statement | DMX | Black Hawk, Tama | 28 min |
| May 21, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy, Hardin | 37 min |
| May 21, 2:56 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 49 min |
| May 21, 3:09 AM CDT | Flash Flood Warning | DMX | Butler, Franklin, Grundy, Hardin, Wright | 8 hr |
| May 21, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 38 min |
| May 21, 3:26 AM CDT | Flash Flood Warning | DMX | Adair, Audubon, Cass, Guthrie | 8 hr |
| May 21, 4:12 AM CDT | Special Weather Statement | DMX | Polk | 33 min |
| May 21, 4:22 AM CDT | Flash Flood Warning | DMX | Boone, Dallas, Greene, Guthrie, Jasper, Marshall and 2 more | 7 hr |
| May 21, 5:09 AM CDT | Areal Flood Warning | DMX | Hancock, Kossuth, Winnebago | 14 hr |
| May 21, 5:25 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 50 min |
| May 21, 5:51 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 39 min |
| May 21, 6:18 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 21, 6:26 AM CDT | Flash Flood Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 5 hr |
| May 21, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 47 min |
| May 21, 6:51 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Crawford, Guthrie | 54 min |
| May 21, 7:07 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 23 min |
| May 21, 7:24 AM CDT | Tornado Warning | DMX | Adair, Cass | 36 min |
| May 21, 7:29 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 46 min |
| May 21, 7:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Taylor | 40 min |
| May 21, 8:05 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 55 min |
| May 21, 8:41 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 64 min |
| May 21, 8:57 AM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Grundy, Hardin, Marshall, Tama | 2 hr |
| May 21, 9:26 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more | 64 min |
| May 21, 10:09 AM CDT | River Flood Warning | DMX | Cass | 15 hr |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Polk | 4 days |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Webster | 9 hr |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Polk | 5 days |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Dallas, Greene | 4 days |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 47 hr |
| May 21, 11:14 AM CDT | River Flood Warning | DMX | Tama | 8 days |
| May 21, 11:14 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 46 min |
| May 21, 11:16 AM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 6 more | 24 hr |
| May 21, 11:54 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 21 min |
| May 21, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 52 min |
| May 21, 2:18 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 29 min |
| May 21, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Audubon, Cass | 62 min |
| May 21, 2:30 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Crawford, Sac | 45 min |
| May 21, 2:52 PM CDT | Tornado Warning | DMX | Adams, Cass | 18 min |
| May 21, 2:55 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass, Union | 50 min |
| May 21, 2:57 PM CDT | Flash Flood Warning | DMX | Adair, Audubon, Carroll, Cass, Crawford, Greene and 1 more | 6 hr |
| May 21, 3:07 PM CDT | Tornado Warning | DMX | Adair, Adams, Madison, Taylor, Union | 53 min |
| May 21, 3:11 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Calhoun, Carroll, Greene, Guthrie and 1 more | 49 min |
| May 21, 3:13 PM CDT | Tornado Warning | DMX | Audubon, Cass, Greene, Guthrie | 22 min |
| May 21, 3:20 PM CDT | River Flood Warning | DMX | Polk | 7 hr |
| May 21, 3:26 PM CDT | River Flood Warning | DMX | Polk | 4 days |
| May 21, 3:26 PM CDT | River Flood Warning | DMX | Polk | 4 days |
| May 21, 3:26 PM CDT | Tornado Warning | DMX | Adair, Adams, Madison, Union | 49 min |
| May 21, 3:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster, Wright | 44 min |
| May 21, 3:33 PM CDT | Tornado Warning | DMX | Ringgold, Taylor, Union | 42 min |
| May 21, 3:35 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie, Madison | 40 min |
| May 21, 3:40 PM CDT | Tornado Warning | DMX | Adair, Adams, Dallas, Madison, Ringgold, Union | 50 min |
| May 21, 3:55 PM CDT | Tornado Warning | DMX | Clarke, Madison, Ringgold, Union, Warren | 50 min |
| May 21, 3:58 PM CDT | Tornado Warning | DMX | Clarke, Decatur, Lucas, Ringgold, Union, Warren | 47 min |
| May 21, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Guthrie, Hamilton, Webster | 44 min |
| May 21, 4:03 PM CDT | Tornado Warning | DMX | Boone, Hamilton, Webster | 42 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Clarke, Dallas, Decatur, Lucas, Madison and 4 more | 64 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 49 min |
| May 21, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth, Wright | 45 min |
| May 21, 4:19 PM CDT | Tornado Warning | DMX | Boone, Dallas, Polk, Story | 41 min |
| May 21, 4:30 PM CDT | Tornado Warning | DMX | Jasper, Madison, Polk, Warren | 45 min |
| May 21, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Jasper, Marion, Marshall, Polk and 2 more | 47 min |
| May 21, 4:46 PM CDT | Tornado Warning | DMX | Franklin, Grundy, Hamilton, Hardin | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.